To study immune responses that may play a role in immediate-type allergic reactions (ITAR) and serum-sickness-like reactions that have been reported with administration of monoclonal antibodies (MAb), we measured by enzyme-linked immunosorbent assay serum levels of IgE, IgG, and IgA human antimurine antibody (HAMA) to T101, a murine IgG2a antibody that has been used in the treatment of cutaneous T cell lymphoma (CTCL) and chronic lymphocytic leukemia (CLL). None of 8 patients (4 with CLL, 4 CTCL) p'retreated with T101 had elevated titers of any HAMA class tested as compared to normal control sera. All CTCL patients who had elevated total serum IgE levels, but normal total serum levels of other antibody classes, had significant rises in IgE, IgG, and IgA HAMA to T101 after intravenous MAb infusion. However, the CLL patients who were hypogammaglobulinemic failed to develop significant rises in HAMA. Three patients (2 CLL, 1 CTCL) had ITAR (e.g., urticaria, angioedema, bronchospasm) associated with infusion of T101; prophylactic medication regimens based upon the control of radiographic contrast media reactions were used with apparent benefit in subsequent infusions in these patients. All 8 patients had negative immediate intradermal skin tests (1 µ/ml) to T101 prior to its infusion. Our data confirm that (1) non-IgE-mediated mechanisms cause ITAR from this MAb, possibly by a mechanism inherent in the action of this MAb against lymphocytes, and (2) that isotypic antibody responses to MAb vary with the type of malignancy being treated. Discussed are clinical implications of these data, including risk of H AMA-mediated adverse reactions, limitations of skin testing and desensitization, and use of prophylactic medication regimens to reduce the risk of ITAR.
ASJC Scopus subject areas
- Immunology and Allergy